"April 8, 2015 -- A new study ties antidepressants to a higher risk for first-time seizures in people being treated for depression.
Older antidepressants called tricyclics were the only type not linked to the raised risk, say researchers fro"...
The occurrence and severity of adverse reactions are generally directly related to serum lithium concentrations as well as to individual patient sensitivity to lithium, and generally occur more frequently and with greater severity at higher concentrations.
Adverse reactions may be encountered at serum lithium levels below 1.5 mEq/L. Mild to moderate adverse reactions may occur at levels from 1.5 to 2.5 mEq/L, and moderate to severe reactions may be seen at levels of 2.0 mEq/L and above.
Fine hand tremor, polyuria, and mild thirst may occur during initial therapy for the acute manic phase, and may persist throughout treatment. Transient and mild nausea and general discomfort may also appear during the first few days of lithium administration.
These side effects usually subside with continued treatment or a temporary reduction or cessation of dosage. If persistent, cessation of lithium therapy may be required.
Diarrhea, vomiting, drowsiness, muscular weakness, and lack of coordination may be early signs of lithium intoxication, and can occur at lithium levels below 2.0 mEq/L. At higher levels, ataxia, giddiness, tinnitus, blurred vision, and a large output of dilute urine may be seen. Serum lithium levels above 3.0 mEq/L may produce a complex clinical picture, involving multiple organs and organ systems. Serum lithium levels should not be permitted to exceed 2.0 mEq/L during the acute treatment phase.
The following reactions have been reported and appear to be related to serum lithium levels, including levels within the therapeutic range:
Neuromuscular/Central Nervous System: Tremor, muscle hyperirritability (fasciculations, twitching, clonic movements of whole limbs), hypertonicity, ataxia, choreo-athetotic movements, hyperactive deep tendon reflex, extrapyramidal symptoms including acute dystonia, cogwheel rigidity, blackout spells, epileptiform seizures, slurred speech, dizziness, vertigo, downbeat nystagmus, incontinence of urine or feces, somnolence, psychomotor retardation, restlessness, confusion, stupor, coma, tongue movements, tics, tinnitus, hallucinations, poor memory, slowed intellectual functioning, startled response, worsening of organic brain syndromes, myasthenia gravis (rarely).
Dermatologic: Drying and thinning of hair, alopecia, anesthesia of skin, acne, chronic folliculitis, xerosis cutis, psoriasis or its exacerbation, generalized pruritus with or without rash, cutaneous ulcers, angioedema.
Autonomic: Blurred vision, dry mouth, impotence/sexual dysfunction.
Thyroid Abnormalities: Euthyroid goiter and/or hypothyroidism (including myxedema) accompanied by lower T3 and T4. I131 uptake may be elevated. (See PRECAUTIONS.) Paradoxically, rare cases of hyperthyroidism have been reported.
EEG Changes: Diffuse slowing, widening of the frequency spectrum, potentiation and disorganization of background rhythm.
EKG Changes: Reversible flattening, isoelectricity or inversion of T-waves. Miscellaneous: Fatigue, lethargy, transient scotomata, exophthalmos, dehydration, weight loss, leukocytosis, headache, transient hyperglycemia, hypercalcemia, hyperparathyroidism, excessive weight gain, edematous swelling of ankles or wrists, metallic taste, dysgeusia/taste distortion, salty taste, thirst, swollen lips, tightness in chest, swollen and/or painful joints, fever, polyarthralgia, dental caries.
Some reports of nephrogenic diabetes insipidus, hyperparathyroidism, and hypothyroidism which persist after lithium discontinuation have been received.
A few reports have been received of the development of painful discoloration of fingers and toes and coldness of the extremities within one day of the starting of treatment with lithium. The mechanism through which these symptoms (resembling Raynaud's syndrome) developed is not known. Recovery followed discontinuance.
Cases of pseudotumor cerebri (increased intracranial pressure and papilledema) have been reported with lithium use. If undetected, this condition may result in enlargement of the blind spot, constriction of visual fields, and eventual blindness due to optic atrophy. Lithium should be discontinued, if clinically possible, if this syndrome occurs.
Read the Eskalith (lithium carbonate) Side Effects Center for a complete guide to possible side effects
Caution should be used when lithium and diuretics are used concomitantly because diuretic-induced sodium loss may reduce the renal clearance of lithium and increase serum lithium levels with risk of lithium toxicity. Patients receiving such combined therapy should have serum lithium levels monitored closely and the lithium dosage adjusted if necessary.
Lithium levels should be closely monitored when patients initiate or discontinue NSAID use. In some cases, lithium toxicity has resulted from interactions between an NSAID and lithium. Indomethacin and piroxicam have been reported to increase significantly steady-state plasma lithium concentrations. There is also evidence that other nonsteroidal anti-inflammatory agents, including the selective cyclooxygenase-2 (COX-2) inhibitors, have the same effect. In a study conducted in healthy subjects, mean steady-state lithium plasma levels increased approximately 17% in subjects receiving lithium 450 mg b.i.d. with celecoxib 200 mg b.i.d. as compared to subjects receiving lithium alone.
Concurrent use of metronidazole with lithium may provoke lithium toxicity due to reduced renal clearance. Patients receiving such combined therapy should be monitored closely.
There is evidence that angiotensin-converting enzyme inhibitors, such as enalapril and captopril, and angiotension II receptor antagonists, such as losartan, may substantially increase steady-state plasma lithium levels, sometimes resulting in lithium toxicity. When such combinations are used, lithium dosage may need to be decreased, and plasma lithium levels should be measured more often.
Concurrent use of calcium channel blocking agents with lithium may increase the risk of neurotoxicity in the form of ataxia, tremors, nausea, vomiting, diarrhea, and/or tinnitus. Caution is recommended.
The concomitant administration of lithium with selective serotonin reuptake inhibitors should be undertaken with caution as this combination has been reported to result in symptoms such as diarrhea, confusion, tremor, dizziness, and agitation.
The following have also been shown to interact with lithium: methyldopa, phenytoin, and carbamazepine.
Read the Eskalith Drug Interactions Center for a complete guide to possible interactions
Last reviewed on RxList: 8/20/2007
This monograph has been modified to include the generic and brand name in many instances.
Additional Eskalith Information
Eskalith - User Reviews
Eskalith User Reviews
Now you can gain knowledge and insight about a drug treatment with Patient Discussions.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Get tips on therapy and treatment.